Illinois, 2017

Hail and Damaging Wind in Illinois, March 1, 2017

March 1, 2017 · NWS ILX · 2 events in 2 counties and zones

This is a continuation of the tornado, large hail, and damaging wind event of February 28th. The storms eventually congealed into a line and tracked across the I-57 corridor during the early morning hours of March 1st, producing scattered wind damage and marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

This is a continuation of the tornado, large hail, and damaging wind event of February 28th. The storms eventually congealed into a line and tracked across the I-57 corridor during the early morning hours of March 1st, producing scattered wind damage and marginally severe hail. Penny-sized hail was reported in Sullivan in Moultrie County while numerous trees were blown down in Danville in Vermilion County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 28, 11:41 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 28, 11:41 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1141 PM CST Tue Feb 28 2017

.UPDATE...
Issued at 844 PM CST Tue Feb 28 2017

A cluster of strong to severe thunderstorms is ongoing south of
I-70...while additional cells are developing further west near the
Mississippi River ahead of an approaching cold front. The storms
across the SE KILX CWA will exit into Indiana over the next 1-2
hours. Meanwhile, the convection further west will congeal into a
solid line across the Illinois River Valley...then push eastward
across the region through the overnight hours. HRRR has been
handling the convective evolution quite nicely over the past
several hours, so will follow its solution closely for the
immediate short-term. As such...am expecting a line of strong to
severe storms to reach the Illinois River by around 9-10pm...the
I-55 corridor by 10pm-midnight...then further east to the Indiana
border between midnight and 3am. Main severe weather threats will
continue to be damaging wind gusts and isolated tornadoes as the
line progresses eastward. Other than some minor hourly PoP/temp
adjustments, think the current forecast is right on track at this
time.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 318 PM CST Tue Feb 28 2017

20z/2pm surface analysis shows 1000mb low over eastern Iowa, with
warm front extending southeastward along/just north of the I-74
corridor.  MUCAPE values have increased to 1000J/kg while 0-1km bulk
shear has been enhanced to 30-35kt near the boundary. Based on these
parameters, it appears convection will first initiate near the warm
front across the northern KILX CWA within the next hour or two.
While these first cells will quickly shift into northern Illinois,
additional cells developing within the main instability/shear axis
across southwest Illinois will lift into the area by early evening.
Any storms that fire late this afternoon into the early evening will
be capable of damaging wind gusts in excess of 60mph, large hail
greater than quarter-sized, and a few tornadoes.  The first round of
scattered convection will be relatively short-lived, with the HRRR
suggesting it exiting into northern Illinois/Indiana by 02z/8pm.
After that, attention will focus further west ahead of an advancing
cold front where a squall line will take shape.  Models have been
struggling with the timing of the late night convection: however,
consensus is beginning to point to a slightly earlier solution than
the 12z CAMS had initially suggested.  Latest HRRR shows a line of
storms arriving west of the Illinois River by 04z/10pm...then
quickly pushing to the I-70 corridor by 08z/2am.  Main threats with
these storms will be damaging wind gusts...with the potential for a
few tornadoes embedded within the line.  Once the overnight line of
storms pass, the threat for additional severe weather will come to
an end.  Windy and much cooler weather will be noted in the wake of
the system on Wednesday.  Westerly winds will gust to between 25 and
35 mph...while high temperatures only reach the upper 40s and lower
50s.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 318 PM CST Tue Feb 28 2017

500 mb trough axis to shift across central Illinois Wednesday
evening with lingering low chance POPs across our far north and
east. Broad cyclonic flow remains over our area on Thursday
bringing a mix of clouds and sun along with more seasonably cold
temperatures. Highs will be mostly in the 40s. High pressure is
then forecast to build east into the region through the end of the
week. With our area under a northwest flow, temperatures will
remain closer to where they should be into Friday. Several weak,
fast moving shortwaves will track southeast into the Midwest late
Thursday and again late Friday into Friday night bringing low
chance POPs mainly to the north.

The upper low/trough shifts well off to our east late in the weekend
into early next week allowing upper level ridging to build into the
Midwest. This will result in a significant warming trend once again
over the center of the nation. However, medium range models still
showing a decent amount of spread with respect to our next upper
wave forecast into the Northern Plains on Monday and then closing
off a deep upper low over the Great Lakes Monday night into Tuesday
at least according the the latest ECMWF, while the GFS is quite a
bit slower with the evolution of the early week trough, just the
opposite from what we saw 12 hours ago. Not a great deal of
confidence with the forecast as we head into the second half of the
weekend with POPs increasing ahead of the approaching shortwave,
especially on Sunday and Monday of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1141 PM CST Tue Feb 28 2017

0530z/1130pm radar imagery shows broken line of convection
along/east of the I-55 corridor. The storms will continue to track
E/NE over the next couple of hours and should clear KCMI by 08z.
Have included a TEMPO group for thunder at both KDEC and KCMI for
the next couple of hours, then have ended thunder and gone with
SHRA through the overnight hours. It appears the storms further
southwest across central Missouri will remain south of the
terminals closer to the I-70 corridor. Once the showers end, winds
will veer to the W/NW and MVFR ceilings will spill into the area
late tonight into Wednesday morning. HRRR shows MVFR arriving at
KPIA by 10z...then further east to KCMI by 13z. The clouds will
stick around for much of the day before scattering by late
afternoon/early evening. Winds will be quite strong...with
numerous guidance suggesting W/NW gusts of 20-25kt through Wed
afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SHORT TERM...Barnes
LONG TERM...Smith
AVIATION...Barnes
Hazardous weather outlook, Feb 28, 3:27 PM CST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
327 PM CST Tue Feb 28 2017

ILZ027>031-036-037-040-041-047>050-011200-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
327 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of central
Illinois, north central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will develop and track across the
area through early evening. Some of the cells will be capable of
producing damaging wind gusts in excess of 60mph...hail larger
than quarters...and a few tornadoes.

A squall line is expected to develop ahead of an advancing cold
front across eastern Iowa/Missouri later this evening. These
storms will push eastward through the Illinois River Valley
between 9pm and midnight...bringing the threat for damaging wind
gusts in excess of 60mph...and a few embedded tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through midnight.

ILZ038-042>046-051>057-061-011200-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
327 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will develop and track across the
area through early evening. Some of the cells will be capable of
producing damaging wind gusts in excess of 60mph...hail larger
than quarters...and a few tornadoes.

A squall line is expected to develop ahead of an advancing cold
front across eastern Iowa/Missouri later this evening. These
storms will push eastward across the I-55 corridor between 10pm
and 1am...then to the Indiana border between 1am and 3am. The main
threats will be damaging wind gusts in excess of 60mph...and a few
embedded tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through 3am.

ILZ062-063-066>068-071>073-011200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
327 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of east central
Illinois, south central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will develop and track across the
area through the evening. Some of the cells will be capable of
producing damaging wind gusts in excess of 60mph...hail larger
than quarters...and a few tornadoes.

A squall line is expected to develop ahead of an advancing cold
front across eastern Iowa/Missouri later this evening. These
storms will push eastward to the I-70 corridor between 3am and
6am. The main threats will be damaging wind gusts in excess of
60mph...and a few embedded tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight...particularly between
10pm and 6am.

Barnes

In the hours before

Special weather statement, Feb 28, 11:33 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1133 PM CST TUE FEB 28 2017

ILZ038-042>046-051-053-010630-
Macon-Piatt-De Witt-Champaign-Sangamon-Vermilion-McLean-Logan-
1133 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN...PIATT...
SOUTHEASTERN MCLEAN...NORTHWESTERN CHAMPAIGN...NORTHERN MACON AND DE
WITT COUNTIES UNTIL 1230 AM CST...

At 1133 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Chatsworth to near Latham.
Movement was east at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Champaign, Decatur, Rantoul, Clinton, Monticello, Mahomet, Le Roy,
Forsyth, Farmer City, Fisher, Maroa, Bement, Cerro Gordo,
Warrensburg, Thomasboro, Argenta, Mansfield, Oreana, Saybrook and
Rankin.

This includes the following highways...
 Interstate 57 between mile markers 232 and 257.
 Interstate 72 between mile markers 138 and 182.
 Interstate 74 between mile markers 150 and 181.

A tornado watch remains in effect until 400 AM CST for central and
east central Illinois.

LAT...LON 3987 8852 3990 8936 4057 8846 4040 8846
      4040 8796 4043 8793 4049 8793 4049 8786
TIME...MOT...LOC 0533Z 261DEG 34KT 4061 8831 4001 8908

Shimon
Local storm report, Feb 28, 11:41 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1141 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             CHILLICOTHE             40.92N 89.50W
02/28/2017  E1.00 INCH       PEORIA             IL   EMERGENCY MNGR

0534 PM     TORNADO          WASHBURN                40.92N 89.29W
02/28/2017                   WOODFORD           IL   TRAINED SPOTTER

            TORNADO ON GROUND IN TOWN.

0534 PM     TORNADO          WASHBURN                40.92N 89.29W
02/28/2017                   WOODFORD           IL   TRAINED SPOTTER

            DAMAGE REPORT...STUCTURAL DAMAGE, POWER POLES DOWN.

0547 PM     TORNADO          2 S TOLUCA              40.98N 89.13W
02/28/2017                   MARSHALL           IL   EMERGENCY MNGR

            STILL ON GROUND. HEADING TOWARD RUTLAND.

0645 PM     HAIL             SHELBYVILLE             39.41N 88.80W
02/28/2017  E1.75 INCH       SHELBY             IL   MESONET

0754 PM     HAIL             2 S XENIA               38.61N 88.64W
02/28/2017  E0.88 INCH       CLAY               IL   EMERGENCY MNGR

0801 PM     HAIL             S XENIA                 38.64N 88.64W
02/28/2017  E1.00 INCH       CLAY               IL   EMERGENCY MNGR

0807 PM     HAIL             3 SE XENIA              38.61N 88.60W
02/28/2017  E1.25 INCH       CLAY               IL   EMERGENCY MNGR

0920 PM     HAIL             GILSON                  40.87N 90.20W
02/28/2017  E0.88 INCH       KNOX               IL   FIRE DEPT/RESCUE

            TIME ESTIMATED BY RADAR.

0925 PM     TSTM WND GST     SMITHFIELD              40.47N 90.29W
02/28/2017  E50.00 MPH       FULTON             IL   EMERGENCY MNGR

0925 PM     TSTM WND GST     CUBA                    40.49N 90.19W
02/28/2017  E50.00 MPH       FULTON             IL   EMERGENCY MNGR

            EOC REPORTS 45-50 MPH.

0938 PM     HAIL             S RUSHVILLE             40.12N 90.57W
02/28/2017  E0.88 INCH       SCHUYLER           IL   EMERGENCY MNGR

            SMALL TREES LIMBS DOWNED AS WELL.

0945 PM     HAIL             BEARDSTOWN              40.01N 90.43W
02/28/2017  E1.00 INCH       CASS               IL   TRAINED SPOTTER

1004 PM     TSTM WND GST     PEKIN                   40.57N 89.63W
02/28/2017  M45.00 MPH       TAZEWELL           IL   EMERGENCY MNGR

1009 PM     TSTM WND GST     1 WNW TREMONT           40.53N 89.51W
02/28/2017  M58.00 MPH       TAZEWELL           IL   EMERGENCY MNGR

            TAZEWELL COUNTY EOC MEASURED.

1012 PM     HAIL             OAKFORD                 40.10N 89.97W
02/28/2017  M1.00 INCH       MENARD             IL   PUBLIC

1015 PM     TSTM WND GST     EUREKA                  40.72N 89.28W
02/28/2017  E44.00 MPH       WOODFORD           IL   PUBLIC

            WITH PEA SIZED HAIL.

1021 PM     TSTM WND GST     GOODFIELD               40.63N 89.27W
02/28/2017  E50.00 MPH       WOODFORD           IL   TRAINED SPOTTER

1025 PM     TSTM WND DMG     1 ESE DEER CREEK        40.62N 89.31W
02/28/2017                   WOODFORD           IL   EMERGENCY MNGR

            SEMI BLOWN OVER ON I74

1053 PM     HAIL             2 E BLOOMINGTON         40.48N 88.94W
02/28/2017  E0.88 INCH       MCLEAN             IL   PUBLIC

1100 PM     HAIL             2 E BLOOMINGTON         40.48N 88.94W
02/28/2017  E0.88 INCH       MCLEAN             IL   MESONET

1105 PM     HAIL             4 ESE BLOOMINGTON       40.46N 88.90W
02/28/2017  E0.75 INCH       MCLEAN             IL   PUBLIC

&&

SBAKER
Special weather statement, Mar 1, 12:21 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1221 AM CST WED MAR 1 2017

ILZ044>046-054-055-057-010715-
Moultrie-Piatt-Edgar-Champaign-Douglas-Vermilion-
1221 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIATT...VERMILION...
NORTHERN EDGAR...CHAMPAIGN AND NORTHERN DOUGLAS COUNTIES UNTIL 115 AM
CST...

At 1220 AM CST, trained weather spotters reported strong
thunderstorms along a line extending from Hoopeston to 7 miles north
of Atwood. Movement was east at 65 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Champaign, Danville, Tuscola, Urbana, Savoy, Hoopeston, St. Joseph,
Georgetown, Tolono, Westville, Tilton, Villa Grove, Catlin, Oakwood,
Philo, Chrisman, Rossville, Sidney, Atwood and Homer.

This includes the following highways...
 Interstate 57 between mile markers 211 and 233.
 Interstate 74 between mile markers 181 and 220.

A tornado watch remains in effect until 400 AM CST for central and
east central Illinois.

LAT...LON 3979 8863 4040 8799 4040 8793 4045 8793
      4049 8789 4049 8753 3976 8753
TIME...MOT...LOC 0620Z 257DEG 73KT 4047 8768 3990 8842

Shimon
Local storm report, Mar 1, 12:26 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1226 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     DECATUR AIRPORT         39.83N 88.87W
03/01/2017  M52 MPH          MACON              IL   ASOS

&&

SBAKER
Local storm report, Mar 1, 12:27 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1227 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     HAIL             PHILO                   40.00N 88.16W
03/01/2017  M0.88 INCH       CHAMPAIGN          IL   EMERGENCY MNGR

&&

SBAKER
Local storm report, Mar 1, 12:35 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1235 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HAIL             1 SW HOOPESTON          40.46N 87.68W
03/01/2017  E0.88 INCH       VERMILION          IL   EMERGENCY MNGR

&&

SBAKER

The radar

The Lincoln radar (KILX), 87 km away, was scanning. The volume nearest the first event began at 06:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Moultrie

When
March 1, 12:45 AM CST to 12:50 AM CST
Where
Moultrie County, Sullivan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.600, -88.620

Thunderstorm Wind, Vermilion

When
March 1, 12:45 AM CST to 12:50 AM CST
Where
Vermilion County, Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
40.130, -87.620

Numerous trees and power lines were blown down in Danville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686760, 686761.